NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 30, 3:02 PM PST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 30, 3:02 PM PST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
302 PM PST Fri Dec 30 2022
.SYNOPSIS...
This year will end with a warmer and very wet storm with the
heaviest rain and high elevation snow expected from this afternoon
through Saturday evening. Strong winds are also expected especially
on ridges, with potential flooding impacts and significant rises on
mainstem rivers. Additional colder storms are likely next week,
especially from Wednesday onward.
&&
.SHORT TERM...Through Saturday Night...
Satellite imagery shows the incoming storm already streaming
across northern California and moving into northern Nevada. Radar
is showing a swath of heavy rainfall over the region, signaling
the start of this end of year storm. Taking a look at
surface observations, gusts at ridges have already been found to
exceed 100 mph. US-395 is gusting near 60 mph in Washoe Valley and
65 mph near Topaz Lake, while area airports are seeing gusts
30-45 mph.
Our weekend starts out with this influx of moisture with a system
that has prompted multiple winter weather, wind, and flood
products. Keep in mind the impacts will vary by elevation and
location, and we spell the details out below.
* PRECIP AND WINDS: Snow levels are climbing this afternoon, and
the primary precipitation type with the onset of this storm will
be rain. The exception will be for elevations above 9000 feet
through this evening when they are expected to drop through the
night. By Saturday morning we will see snow levels around 7000
feet, and they will continue to fall through the day Saturday.
Lightning will also be a threat along the Sierra. Liquid totals
for the entire storm are on the order of 3-8" for the Sierra,
with western Nevada valleys collecting 2-3" of rain. Looking out
to the Basin and Range, there won't be the high totals
(0.5-1.25" of total rainfall) but we will be happy to see some
wetting rain. The rain and wind will oscillate. Keep this in
mind if the winds taper off, they may return as the waves of
moisture work across the region.
* RING IN THE NEW YEAR SAFELY: Saturday we will see the colder
side of the storm with snow levels falling all the way to valley
floors by the time we ring in the New Year. As the storm swings
through Saturday afternoon, we will see snow levels approaching
the Tahoe Basin and then continuing the descent through the
evening. The transition to snow will follow the snow levels, but
keep in mind this system is driven by a wet, liquid-rich
atmospheric river. This means the snow character will be of a
wet, sometimes even slushy variety. Area roads will begin to
accumulate as the snow levels drop, so this could produce some
slick conditions for higher elevation passes. Some light
snowfall (less than an inch or so) is possible in the lower
valleys of western Nevada, with localized higher totals to 2-3"
above 5500 feet. Any rain that collected on roadways during the
warmer part of the storm may freeze over as the temperatures
fall early Sunday morning. Be aware of changing road conditions,
and check with NDOT and/or CALTRANS if you have plans to be out
and about for the holiday.
HRICH
.LONG TERM...Sunday through Next Week...
Sunday into Monday AM:
* We will see a break in the "atmospheric river action" during
this period as the main storm exits to our east, with some
residual showers clearing by Sunday afternoon. Some elevated
river/stream flows are possible downstream of the Truckee and
Carson Rivers on Sunday morning, but are expected to moderate
through the afternoon. Much cooler temperatures are expected on
Sunday as clouds clear and promotes radiational cooling, with
highs in the mid-to-upper 30s in many W NV/NE CA valleys and low
30s for Sierra valleys. Temperatures may dip below freezing
just before sunrise on Sunday morning, which may lead to
freezing wet roads and patchy black ice. Be mindful of this
while making your New Year's Day travel plans. Even cooler
temperatures are expected overnight Sunday, with lows in the
single digits to high teens.
Monday PM into Tuesday AM:
* Another quick-hitting storm will impact our region Monday
afternoon into early Tuesday morning. This storm will run much
colder, with snow levels well below all valley floors. Western NV,
northeastern CA, and Eastern Sierra valleys will be largely
shadowed due to the path of this system, with liquid amounts to
0.10" or less and snow totals of 1 inch or less expected for most
locations. The Basin and Range in Churchill and Pershing counties
may see locally higher snowfall totals, up to 2". The Tahoe Basin
is expected to receive 2-4" of new snow, and 6-8" is possible
along the Sierra crest.
Tuesday through Thursday PM
* Another quick break is expected on Tuesday ahead of another
long- duration, colder atmospheric river storm from Tuesday
night to Friday morning. Confidence continues to rise for this
event to bring us another round of substantial liquid totals.
While this storm appears colder than the New Year's Eve system,
snow levels are lower confidence at this time. However, it does
look like a good bet that the Sierra above 7000 feet will see
all snow during this event, as blended guidance currently
suggests a 70-80% chance for snow totals greater than 2 feet in
these areas. Significant travel impacts are possible with this
system, so continue to monitor our forecast for the latest
information.
All aboard the storm train! Active weather associated with a
series of atmospheric rivers look to continue into the second
week of 2023, with signals for another storm during the January
8-9 timeframe.
-Whitlam
&&
.AVIATION...
A strong atmospheric river will impact the west tonight into
Saturday, bringing multiple aviation impacts to northeast
California, the Sierra Nevada, and western Nevada.
Wind:
* Winds across the region have started to increase, with many area
terminals gusting 25-30 kts. Gusts of 30-45+ kts are possible at
all terminals this evening, decreasing into Saturday as heavier
precipitation moves into the region. KMMH could see gusts as
high 60 kts this afternoon ahead of the heavier rainfall. Winds
will quickly taper after 00z Sunday, shifting out of the north-
northeast behind the cold front.
Weather:
* Rain and high elevation snow will become heavy at times this
evening through Saturday night. Ponding of water will be possible
along airport runways and taxiways. Late Saturday afternoon into
the evening, snow levels will fall, allowing light snow
accumulations up to a couple inches to occur at KTVL/KTRK and up
to 6 inches at KMMH. Snow will be heavy and wet due to the high
moisture content.
Icing:
* In-flight icing will be possible through the storm, especially
over and west of the Sierra Crest, where the supercooled large
drop threat is the greatest.
Visibility/CIGs:
* Ceilings and visibility will lower as heavy rainfall occurs with
widespread terrain obscurations expected. Widespread MVFR and
IFR conditions are likely through Saturday night. Some breaks
in precipitation will occur this afternoon and evening.
Low-Level Wind Shear:
* The strong jet associated with the atmospheric river has begun
to push into the region. Several reports of LLWS have come in
early this afternoon. Terminals will see LLWS from the south-
southwest between 45-55kts through Saturday afternoon.
Turbulence:
* Winds across the Sierra crest are gusting over 85 kts, with peak
gusts arriving this afternoon and evening. FL100 winds will be
sustained 60-75 kts, leading to strong mountain wave turbulence.
Several PIREPs of moderate to severe turbulence have already been
seen. Strong winds will continue aloft through Saturday evening,
when a cold front pushes through the region. Turbulence will wane
behind the cold front.
-Johnston
&&
.HYDROLOGY...
As of early afternoon Friday, we are already observing
significant rises in some rivers and streams, most notably on the
west side of Lake Tahoe where several streams have already
exceeded peak flows from Tuesdays event. Other areas experiencing
significant early rises are the Upper Truckee, the East Fork of
the Carson, and the Susan River.
Urban and poor drainage area flooding is very likely, and probably
worse than what was experienced on Tuesday. Small creeks and
streams that saw significant rises on Tuesday will likely to rise
higher and maintain high flows longer.
Major rises are expected on mainstem rivers with minor-to -moderate
flooding possible, especially on the East Fork of the Carson near
Gardnerville, the Susan River near Susanville, and the Pit River
in Big Valley. Flood warnings have been issued for the East Fork
near Gardnerville and the Susan. The Pit River has a significant
travel distance downstream of the Canby gage, so impact there are
expected to be delayed unless heavy rain impacts the local
tributaries near Big Valley. Current guidance from the CNRFC also
has the Carson River in Carson City, the West Fork of the Carson
River at Woodfords, the East Fork of the Carson near Markleeville,
and the Truckee River near Truckee reaching monitor stage, River
Flood Advisories have been issued for these points.
Uncertainty in the timing of falling rain/snow elevations on New
Year's Eve will impact peak flows and river forecast confidence. You
can find the latest river forecast guidance at cnrfc.noaa.gov,
including ensemble forecast data, which can aid with low probability
high impact potential. These forecasts will be updating four times
per day at 9AM, 3PM, 9PM, and 3AM now through Sunday afternoon.
Many peak flows are expected after dark Saturday evening and night.
Nighttime flooding impacting roadways is more dangerous due to poor
visibility, and this year likely combined with New Year's
revelers. Use extra caution traveling at night, and do not drive
through flooded roadways.
-TB
&&
.REV Watches/Warnings/Advisories...
NV...Flood Watch through late Saturday night NVZ002-003-005.
Winter Storm Warning until 4 AM PST Sunday above 7000 feet for
NVZ002.
Wind Advisory until 4 PM PST Saturday NVZ001.
Wind Advisory until 4 PM PST Saturday NVZ003.
CA...Flood Watch through late Saturday night CAZ070>073.
Winter Storm Warning from 4 AM Saturday to 4 AM PST Sunday above
6000 feet for CAZ071.
Winter Storm Warning until 4 AM PST Sunday above 7000 feet for
CAZ072.
Winter Storm Warning until 4 AM PST Sunday above 7000 feet for
CAZ073.
&&Special weather statement, Dec 30, 1:54 PM PST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service RENO NV
154 PM PST Fri Dec 30 2022
CAZ070-NVZ001-003>005-010000-
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi,
Gardnerville, Virginia City, Fernley, Fallon, Lovelock,
Silver Springs, Nixon, Imlay, Empire, and Gerlach
154 PM PST Fri Dec 30 2022
...Significant Storm Moving through Western Nevada New Year's
Weekend with Continued Storms into the New Year...
A significant storm will impact western Nevada through Sunday
morning with gusty winds and moderate-to-heavy rain. The weather
pattern will remain active through the first week of 2023 with
multiple cold storms and a potential for snow accumulations down
to valley floors.
* Winds may be strong at times into Saturday. Localized gusts
could exceed 60 mph and impact travel for high profile vehicles.
* The heaviest rain will move through western Nevada early
Saturday morning into Saturday evening. Be prepared for flood
impacts near creeks, streams, ditches, urban areas, and poorly
drained locations. Be cautious traveling about the region,
especially at night, when flood waters are more difficult to
see.
* Temperatures will become colder near the end of the storm
Saturday night and Sunday morning. A period of snow is possible
Saturday night as low as 5000 feet, with a couple of inches of
slushy accumulations on roads. Temperatures are forecast to fall
to near or below freezing Sunday morning before sunrise, which
could freeze wet roads and form areas of black ice. Additional
road impacts are possible Sunday night into the Monday morning
commute as even colder temperatures are expected.
* Colder storms are looking more favorable for the first week of
2023. A stronger storm January 4th through 5th is possible with
gusty winds, significant snowfall, and impacts to travel.
http://weather.gov/reno